Iowa, 2021Flash Flood in Iowa, June 29, 2021
June 29, 2021 · NWS ARX · 1 event in 1 county or zone
Storms with locally heavy rains moved across portions of northeast Iowa on June 29th. These storms dumped around 3 inches of rain over eastern Allamakee County that resulted in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $30,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms with locally heavy rains moved across portions of northeast Iowa on June 29th. These storms dumped around 3 inches of rain over eastern Allamakee County that resulted in some flash flooding. Mud slides and flooded roads were reported in the vicinity of Waukon Junction and water went over several roads in the Yellow River State Forest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 11:35 AM CST, 55 minutes earlier.
Area forecast discussion, Jun 29, 11:35 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1235 PM CDT Tue Jun 29 2021
.SHORT TERM...(Today through Wednesday)
Issued at 303 AM CDT Tue Jun 29 2021
Areas of showers and isolated storms continued to lift northeast
early this morning across the area ahead of an upper trough
approaching from western MN. The trough will slowly pass across the
northern Great Lakes today into this evening which will result in
continued chances for scattered showers and storms. The
environment will remain quite moist, with pwats up to 1.75 inches.
While widespread heavy rain is not anticipated, localized areas
could receive 1 to 2+ inches where repeated storms occur, and the
HREF ensemble max rainfall generally shows this potential across
the area. MLCAPE will be fairly modest, perhaps up to around 1000
J/kg this afternoon, but 30-40 kt mid-level flow ahead of the
upper level trough could promote diurnal storm organization with
strong, gusty winds the primary threat. Small hail is possible,
but lapse rates will be fairly weak. Drier air will gradually work
in overnight as weak high pressure builds in with diminishing
shower and storm chances. Wednesday looks predominantly dry under
high pressure, although an isolated shower or storm couldn't be
ruled out. Upper level support will be minimal and forecast
soundings show a skinny CAPE profile. Seasonable temps in the 70s
to low 80s are expected today, limited somewhat by cloud cover,
warming into the 80s for most on Wednesday, and possibly nearing
90 in the the typical warmer valley locations.
.LONG TERM...(Wednesday night through Monday)
Issued at 303 AM CDT Tue Jun 29 2021
Another shortwave trough will drop south across the western Great
Lakes Wednesday night which could help foster a few showers or
storms, particularly east of the MS River. Heading into the
weekend, there is gradually increasing consensus among the
EPS/GEFS ensemble members that the upper low to the east across
the Great Lakes will remain progressive enough and far enough east
to keep rain chances low for the weekend. Will have to keep an eye
on trends, as models have shown significant variability in this
evolution. However, the more progressive solution would favor
warming temps through the weekend into early next week as the
upper level ridge slowly shifts east and gradually flattens
following slight cooling late this work week under the influence
of the amplifying upper trough to the east. Some rain chances
could return by early next with the deamplification of the upper
level flow pattern, but predictability of any shortwave troughs is
low at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jun 29 2021
Area has a mix of MVFR and VFR ceilings at moment as short wave wave
rotates out of central Minnesota into the northern half of
Wisconsin. Also watching development of convection closely but
stronger storms expected to stay north and south of the Interstate
90 corridor at least for short term. Widely scattered nature of
storms through the afternoon should have brief impacts if they pass
near airfields.
As this wave exits the area should see diurnal driven cloud field
fade this evening leading to VFR conditions into Wednesday. Will
need to watch for localized fog development but not confident enough
to include in TAF sites at this time. More diurnal cumulus expected
Wednesday as well.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...Shea
Hazardous weather outlook, Jun 29, 2:21 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
321 AM CDT Tue Jun 29 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
321 AM CDT Tue Jun 29 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible today. Although organized
severe weather is not expected, strong winds, small hail, and
locally heavy rainfall may accompany any storms, especially this
afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated storms remain possible Wednesday into Thursday but severe
weather is unlikely.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Jun 29, 7:09 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 AM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY RAIN 6 W GOODRICH 45.15N 90.20W
06/29/2021 M1.40 INCH TAYLOR WI PUBLIC
&&Local storm report, Jun 29, 11:28 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 PM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 6 N PRAIRIE DU CHIEN 43.12N 91.14W
06/29/2021 CRAWFORD WI LAW ENFORCEMENT
ABOUT A FOOT OF WATER REPORTED ON PART OF
HWY 35 NEAR COUNTY ROAD N.
&&Flash Flood, Allamakee
- When
- June 29, 12:30 PM CST to 3:30 PM CST
- Where
- Allamakee County, 0.86 mi NW of Waukon Jct to 3.45 mi NNW of Waukon Jct
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 43.160, -91.190
Runoff from locally heavy rains created mudslides and flooded roads around Waukon Junction. The Yellow River was pushed out of its banks with water going over several roads in the Yellow River State Forest. Damage to these roads prompted officials to evacuate the campgrounds until safety inspections could be made.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in New Mexico, June 29 to 30, 20211 death · $37,000 · 6 events
- Flash Flood and Damaging Winds in Nevada, June 29 to 30, 2021$1.2 million · 63 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$52,000 · 50 kt wind · 28 events
- Flash Flood and Heavy Rain in Wisconsin, June 29, 2021$110,000 · 4 events
- Damaging Winds in Kentucky, June 29, 2021$52,000 · 61 kt wind · 3 events
- Damaging Winds in Connecticut, June 29, 20212 injured · $21,000 · 50 kt wind · 6 events
- Damaging Winds in Massachusetts, June 29, 2021$19,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in New York, June 29, 2021$19,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 29, 202155 kt wind · 13 events
- Excessive Heat in New Jersey, June 29 to 30, 20219 events
- Damaging Winds in Michigan, June 29, 202156 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965919.